Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Classifying PL $ 5$-manifolds up to regular genus seven


Authors: Maria Rita Casali and Carlo Gagliardi
Journal: Proc. Amer. Math. Soc. 120 (1994), 275-283
MSC: Primary 57Q99
MathSciNet review: 1205484
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In the present paper, we show that the only closed orientable $ 5$-manifolds of regular genus less or equal than seven are the $ 5$-sphere $ {\mathbb{S}^5}$ and the connected sums of $ m$ copies of $ {\mathbb{S}^1} \times {\mathbb{S}^4}$, with $ m \leqslant 7$. As a consequence, the genus of $ {\mathbb{S}^3} \times {\mathbb{S}^2}$ is proved to be eight. This suggests a possible approach to the ($ 3$-dimensional) Poincaré Conjecture, via the well-known classification of simply connected $ 5$-manifolds, obtained by Smale and Barden.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57Q99

Retrieve articles in all journals with MSC: 57Q99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1994-1205484-4
PII: S 0002-9939(1994)1205484-4
Keywords: $ 5$-Manifolds, regular genus, classification, products of spheres and manifolds, handlebodies, Poincaré Conjecture, edge-coloured graphs, $ 2$-cell embeddings
Article copyright: © Copyright 1994 American Mathematical Society